Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An elliptic $ BC_n$ Bailey Lemma, multiple Rogers-Ramanujan identities and Euler's Pentagonal Number Theorems


Author: Hasan Coskun
Journal: Trans. Amer. Math. Soc. 360 (2008), 5397-5433
MSC (2000): Primary 05A19, 11B65; Secondary 05E20, 33D67
DOI: https://doi.org/10.1090/S0002-9947-08-04457-7
Published electronically: April 17, 2008
MathSciNet review: 2415079
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An elliptic $ BC_n$ generalization of the classical two parameter Bailey Lemma is proved, and a basic one parameter $ BC_n$ Bailey Lemma is obtained as a limiting case. Several summation and transformation formulas associated with the root system $ BC_n$ are proved as applications, including a $ _6\varphi_5$ summation formula, a generalized Watson transformation and an unspecialized Rogers-Selberg identity. The last identity is specialized to give an infinite family of multilateral Rogers-Selberg identities. Standard determinant evaluations are then used to compute $ B_n$ and $ D_n$ generalizations of the Rogers-Ramanujan identities in terms of determinants of theta functions. Starting with the $ BC_n$ $ _6\varphi_5$ summation formula, a similar program is followed to prove an infinite family of $ D_n$ Euler Pentagonal Number Theorems.


References [Enhancements On Off] (What's this?)

  • 1. A. K. Agarwal, G. E. Andrews and D. M. Bressoud, The Bailey lattice, J. Indian Math. Soc. 51 (1987), 57-73. MR 988309 (90i:11113)
  • 2. G. E. Andrews, On the proofs of the Rogers-Ramanujan identities, IMA volumes in Math. and its App. (D. Stanton ed.), Vol. 18 (1989), 1-13. MR 1019838 (91e:11112)
  • 3. G. E. Andrews, Bailey's transform, lemma, chains and tree, in Special functions (J. Bustoz et al., eds.), 2000, pp. 1-22. MR 2006282 (2004i:33027)
  • 4. G. E. Andrews, Umbral calculus, Bailey chains and pentagonal number theorems, J. Comb. Th. (A) 91 (2000) 464-475. MR 1780034 (2001j:05016)
  • 5. G. E. Andrews, The Theory of Partitions, Encycl. Math. and Its Application, Vol. 2, G.-C. Rota, ed., Addison-Wesley, Reading, 1976 (Reissued: Cambridge University Press, London and New York, 1985). MR 0557013 (58:27738)
  • 6. G. E. Andrews and A. Berkovich, The WP-Bailey tree and its implications, J. London Math. Soc (2) 66 (2002), 529-549. MR 1934290 (2003m:33021)
  • 7. G. E. Andrews, A. Schilling and S. O. Warnaar, An $ A_2$ Bailey lemma and Rogers-Ramanujan-type identities, J. Amer. Math. Soc. 12 (1999), 677-702. MR 1669957 (2000c:11167)
  • 8. W. N. Bailey, Identities of the Rogers-Ramanujan type, Proc. London Math. Soc. (2) 50 (1949), 1-10. MR 0025025 (9:585b)
  • 9. A. Berkovich and F. G. Garvan, Some observations on Dyson's new symmetries of partitions, Journal of Combinatorial Theory, Series A, to appear, arXiv:math.CO/0203111.
  • 10. A. Berkovich and P. Paule, Variants of the Andrews-Gordon Identities, submitted to Ramanujan J., arXiv:math.CO/0102073. MR 1891420 (2003b:11111)
  • 11. D. M. Bressoud, A matrix inverse, Proc. Amer. Math. Soc. 88 (1983), 446-448. MR 699411 (84g:33003)
  • 12. D. M. Bressoud, The Bailey lattice, an introduction, in Ramanujan revisited (G. E. Andrews et al., eds.), Academic Press, New York (1988), 57-67. MR 938960 (89f:05018)
  • 13. H. Coskun, A $ BC_n$ Bailey lemma and generalizations of Rogers-Ramanujan identities, August 2003, Ph.D. thesis.
  • 14. H. Coskun and R. Gustafson, Well-Poised Macdonald Functions $ W_\lambda$ and Jackson Coefficients $ \omega_\lambda$ on $ BC_n$, Contemporary Mathematics, AMS, to appear, arXiv:math.CO/0412153. MR 2284125
  • 15. H. Coskun, Elliptic and basic hypergeometric series summation and transformation identities associated to root systems, in preperation.
  • 16. H. Coskun, Andrews-Gordon Identities associated to root systems, in preparation.
  • 17. H. Coskun, Interpolation Bailey Lemma, in preparation.
  • 18. F. J. Dyson, A new symmetry of partitions, J. Combin. Theory 7 1969, 56-61. MR 0238711 (39:75)
  • 19. Euler, L. Evolutio producti infiniti $ (1-x)(1-xx)(1-x^3)(1-x^4)(1-x^5)$ etc. in seriem simplicem., Acta Academiae Scientarum Imperialis Petropolitinae 1780, pp. 47-55, 1783.
  • 20. L. B. Frenkel and V. G. Turaev, Elliptic solutions of the Yang-Baxter equation and modular hypergeometric functions, The Arnold-Gelfand Mathematical Seminars, Birkhauser, Boston, MA (1997), 171-204. MR 1429892 (98k:33034)
  • 21. K. Garret, M. E. H. Ismail and D. Stanton, Variants of the Rogers-Ramanujan identities, Adv. in App. Math. 23 (1999), 274-299. MR 1722235 (2000i:33028)
  • 22. G. Gasper and M. Rahman, Basic hypergeometric series, Encyclopedia of mathematics and its applications, Vol. 35, Cambridge University Press, Cambridge (1990). MR 1052153 (91d:33034)
  • 23. R. A. Gustafson, The Macdonald identities for affine root systems of classical type and hypergeometric series very-well-poised on semisimple Lie algebras, Ramanujan International Symposium on Analysis (December 26-28, 1987, Pune, India) (N. K. Thakare, ed.) (1989), 187-224. MR 1117471 (92k:33015)
  • 24. G. H. Hardy, Ramanujan, Cambridge Univ. Press, Cambridge, 1940. MR 0004860 (3:71d)
  • 25. J. E. Humphreys, Introduction to Lie algebras and representation theory, Springer-Verlag, Berlin (1972). MR 0323842 (48:2197)
  • 26. C. Krattenhaler, Advanced determinant calculus, Séminaire Lotharingien Combin. 42 (``The Andrews Festschrift'') (1999). MR 1701596 (2002i:05013)
  • 27. G. M. Lilly and S. C. Milne, The $ A_\ell$ and $ C_\ell$ Bailey transform and lemma, Bull. Amer. Math. Soc. (N. S.) 26 (1992), 258-263. MR 1118702 (93g:33016)
  • 28. I. G. Macdonald, Affine root systems and Dedekind's $ \eta$ function, Invent. Math. 15 (1972), 91-143. MR 0357528 (50:9996)
  • 29. I. G. Macdonald, The Poincare series of a Coxeter group, Math. Ann. 199 (1972), 161-174. MR 0322069 (48:433)
  • 30. S. C. Milne, The $ C_\ell$ Rogers-Selberg identity, SIAM J. Math. Anal. (2) 25 (1994), 571-595. MR 1266578 (95g:33020)
  • 31. W. G. Morris, Constant term identities for finite and affine root systems: Conjectures and theorems, Ph.D. dissertation, Univ. of Wisconsin-Madison (1982).
  • 32. A. Okounkov, On Newton interpolation of symmetric functions: A characterization of interpolation Macdonald Polynomials, Adv. in Appl. Math. 20 (1998), 395-428. MR 1612846 (99h:05119)
  • 33. E. Rains, $ BC_n$-symmetric abelian functions, math.CO$ /$0402113.
  • 34. L. J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc. 25 (1894), 318-343.
  • 35. H. Rosengren, Elliptic hypergeometric series on root systems, Adv. Math. 181 (2004), 417-447. MR 2026866 (2005b:33022)
  • 36. H. Rosengren and M. Schlosser, Summations and transformations for multiple basic and elliptic hypergeometric series by determinant evaluations, Indag. Math. 14 (2003), 483-514. MR 2083087 (2005f:33033)
  • 37. A. Schilling and S. O. Warnaar, A higher level Bailey lemma: proof and application, The Ramanujan Journal 2 (1998), 327-349. MR 1651423 (99k:11028)
  • 38. M. Schlosser, Summation theorems for multidimensional basic hypergeometric series by determinant evaluations, Discrete Math. 210 (2000), 151-169. MR 1731612 (2001g:33029)
  • 39. L. J. Slater, Further identities of the Rogers-Ramanujan type, Proc. London Math. Soc. (2) 54 (1952), 147-167. MR 0049225 (14:138e)
  • 40. J. Stembridge, Hall-Littlewood functions, plane partitions, and the Rogers-Ramanujan identities, Trans. Amer. Math. Soc. 319 (1990), 469-498. MR 986702 (90j:05021)
  • 41. S. O. Warnaar, 50 Years of Bailey's lemma, Algebraic Combinatorics and Applications, 333-347 (Springer, Berlin, 2001). MR 1851961 (2002g:33020)
  • 42. S. O. Warnaar, Summation and transformation formulas for elliptic hypergeometric series, Constr. Approx. 18 (2002), 479-502. MR 1920282 (2003h:33018)
  • 43. G. N. Watson, A new proof of the Rogers-Ramanujan identities, J. London Math. Soc. 4 (1929), 4-9.
  • 44. V. P. Spiridonov, An elliptic incarnation of the Bailey chain, Internat. Math. Res. Notices, No. 37 (2002), 1945-1977. MR 1918235 (2003j:33055)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05A19, 11B65, 05E20, 33D67

Retrieve articles in all journals with MSC (2000): 05A19, 11B65, 05E20, 33D67


Additional Information

Hasan Coskun
Affiliation: Department of Mathematics, Binnion Hall, Room 314, Texas A&M University–Com- merce, Commerce, Texas 75429
Email: hasan\_coskun@tamu-commerce.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04457-7
Keywords: Elliptic Bailey Lemma, multiple Rogers--Ramanujan identities, multiple Euler's Pentagonal Number Theorems, affine root systems, determinant evaluations, theta functions, Macdonald identities
Received by editor(s): May 22, 2006
Received by editor(s) in revised form: August 9, 2006, and October 16, 2006
Published electronically: April 17, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society